Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 167, NWS Topeka, KS

July 25, 2001Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 25, 2001, 7:29 PM CDT for Anderson County, Kansas. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 25, 2001, 7:29 PM CDT (00:29 UTC)
Expired
Jul 25, 2001, 8:00 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:45 PM CDTHail 0.75Garnett, KS
Jul 25, 7:45 PM CDTThunderstorm Wind 52 ECenterville, KS4 inch tree limbs blown down.
Jul 25, 7:52 PM CDTHail 0.75Centerville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS53 KTOP 260029
SVRTOP
KSC003-260100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 800 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GARNETT...OR ABOUT 24 MILES SOUTH OF
  OTTAWA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  GREELEY
  KINCAID

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3839 9539 3808 9539 3804 9506 3839 9506

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:00 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 25, 3:00 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED JUL 25 2001

WILL UTILIZE A MIXTURE OF THE ETA/AVN FOR THIS FORECAST AND
GENERALLY IGNORE THE NGM.

H700/500 WAVE MOVING EAST OF THE AREA EARLY THIS AFTERNOON FINALLY
BRINGING AND END TO THE WIDELY SCATTERED LIGHT SHOWERS OVER THE
EASTERN COUNTIES.

SURFACE BOUNDARY A BIT TOUGH TO LOCATE IN VARIABLE WIND PATTERN
SINCE CONVECTION DIDNT FORCE IT AS FAR SOUTH AS EARLIER FORECASTS
ANTICIPATED.  HAVE TO BELIEVE THAT
  HAVING A HARD TIME WORKING THROUGH THE
FORECAST AREA WITH SOUTHEAST WIND RETURNING FOR MUCH OF THE AREA.

H850 30KT+ JET EXPECTED TO DEVELOP THROUGH WESTERN OKLAHOMA DURING
THE EVENING.  THIS SHOULD INTERSECT A NEARLY EAST-WEST H850 TROF
OVER CENTRAL/SOUTHERN KANSAS.  THE RESULTING CONVECTION SHOULD MORE
SIGNIFICANLY AFFECT THE SOUTHERN HALF OF THE FORECAST AREA TONIGHT
AND EARLY THURSDAY WHERE LIFT APPEARS TO BE BEST.

A DEEPENING H850 LOW NEAR THE MOUNTAINS WILL ALLOW THE WESTERN END
OF THE FRONT TO BEGIN LIFTING NORTH THURSDAY NIGHT...AND ORIENTING
FROM SOUTHWEST NEBRASKA TO SOUTHWEST MISSOURI BY 12Z FRIDAY.  ONCE
AGAIN CONVECTIVE CLUSTERS SHOULD DEVELOP...AND THIS TIME THREATEN
MORE OF THE FORECAST AREA.

FRIDAY AFTERNOON SHOULD SEE A RETURN TO THE WARM SECTOR WITH THE
H850 TROF LIFTING NORTH AND EAST.  AT THE SAME TIME...THE UPPER FLOW
CONTINUES TO DEEPEN TO THE WEST AS IMPULSES WEAKEN NORTHERN PORTIONS
OF THE HOT SOUTHERN HIGH PRESSURE.  WILL CONTINUE A CHANCE FOR BOTH
FRIDAY AND FRIDAY NIGHT DUE TO UNCERTAINTY.

ROGERS

.TOP...NONE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:59 PM CDTSevere Thunderstorm WarningTOPAnderson31 min
Jul 25, 8:26 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey49 min
Jul 25, 10:00 PM CDTSevere Thunderstorm WarningTOPDickinson45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.